Hail, Franklin
- When
- November 2, 10:30 PM CST
- Where
- Franklin County, Macedonia
- Measured
- 0.88 in hail
- Reported by
- 911 Call Center
- Coordinates
- 38.050, -88.700
A cold front moved southeastward through south central Illinois and eastern and southern Missouri during the night. Strong thunderstorms located ahead of the front in southern Illinois occurred along a weakening axis of instability.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS PAH wrote it up.
A cold front moved southeastward through south central Illinois and eastern and southern Missouri during the night. Strong thunderstorms located ahead of the front in southern Illinois occurred along a weakening axis of instability. Effective wind shear of around 30 knots, along with marginally steep mid-level lapse rates, was sufficient for nickel-size hail with the stronger updrafts. Locally heavy rain resulted in an isolated flash flooding event.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Paducah, KY wrote its last area forecast discussion before the first event at Nov 2, 12:36 PM CST, 9 hours 54 minutes earlier.
Area Forecast Discussion National Weather Service Paducah KY 136 PM CDT Thu Nov 2 2017 .SHORT TERM...(Tonight through Saturday night) Issued at 114 PM CDT Thu Nov 2 2017 The cold front is bisecting MO/IL as we are in the warm sector, with sfc dew point tongue of upper 60s extending across heart of FA. 12Z and modeled soundings indicate PW's around an inch, in upper percentiles of norm. Lapse rates are impeding factor for storms, and morning soundings show elevated capping 700-600 mb, but still do have isolated thunder risk for marginally increasing shear profiles amid expectation of cold fropa tonight. Models hang front up on its southward progress and as such, may linger small chance south and esp south/east into tmrw. Front pivots and returns warm sector lift for showers extending into/thru the first half of the weekend, more off/on light variety nuisance type showers. After boundary proximity moderation Friday, warming profile gens up again Saturday. .LONG TERM...(Sunday through Thursday) Issued at 114 PM CDT Thu Nov 2 2017 The main theme for the long-term period continues to be wet weather with a cooldown. The 500 mb Southeastern ridge will break down, resulting in quasi-zonal flow across the nation by late week. There is good model agreement through Sunday night on the timing of a cold front. Beyond that, the models vary considerably with the progression of 500 mb shortwaves and the location of the cold front. Starting on Sunday, a warm and moist southwest wind flow will bring near record warmth. Records are mostly in the upper 70s, which would be attainable given enough sunshine. Forecast 850 mb temps in the mid and upper teens support highs in the 80s, but mixing to 850 mb seldom occurs this late in the season. A sharp cold front will advance southeast into southern Illinois and southeast Missouri Sunday night. This front will spread numerous showers and thunderstorms across our region. Some potential for organized intense convection exists. The past few days of model runs have shown the most favorable severe weather parameters to the north and northwest of our region. Although instability and low level wind fields should gradually diminish Sunday night, the environment may still be conducive for active convection down to the Lower Ohio Valley. For Monday and Monday night, there is a wide range of model solutions. The 12z gfs, ecmwf, and gfs ensemble mean stall the front along the Ohio River on Monday, keeping parts of west KY in the warm sector. However, some previous runs of these models were considerably further south. Once the front moves through, a shallow layer of cooler air will filter into our region Monday night. Weakly unstable southwest flow at 850 mb may prolong thunder chances north of the front. Tuesday into Wednesday, there is good model agreement that deeper cool air will arrive as the front makes southward progress into Tennessee. A series of eastward moving 500 mb shortwaves will bring clouds and periods of rain in the overrunning pattern north of the front. The strength and timing of the shortwaves is highly variable in the models. The forecast will contain high chances of rain through the period, with high temps cooling into the 50s. The last in the series of shortwaves should exit our region Thursday. This will be reflected in lower pops of 20 percent or less. Cooler air will be well-entrenched over our region, with highs in the 50s Thursday. && .AVIATION... Issued at 114 PM CDT Thu Nov 2 2017 Marginal flight restrictions continue, though short-lived breaks to visual may occur. Overnight anticipate front's approach and ultimate passage, with increasing rain chances and lowering CIGS/VSBYS to IFR upon its entrance/exit. Southerly flow ahead of front will shift to northwest after passage and may be gusty at times. Post frontal improvement will be slow as it tends to hang upon its southward and eastward progression. Best chance thunder is this evening SEMO, so focus on its mention then for mainly KCGI. && .PAH WATCHES/WARNINGS/ADVISORIES... IL...None. MO...None. IN...None. KY...None. &&
Hazardous Weather Outlook National Weather Service Paducah KY 338 PM CDT Thu Nov 2 2017 ILZ075>078-080>094-INZ081-082-085>088-KYZ001>022-MOZ076-086-087- 100-107>112-114-031000- Jefferson-Wayne IL-Edwards-Wabash-Perry IL-Franklin-Hamilton- White-Jackson-Williamson-Saline-Gallatin-Union-Johnson-Pope- Hardin-Alexander-Pulaski-Massac-Gibson-Pike-Posey-Vanderburgh- Warrick-Spencer-Fulton-Hickman-Carlisle-Ballard-McCracken-Graves- Livingston-Marshall-Calloway-Crittenden-Lyon-Trigg-Caldwell- Union KY-Webster-Hopkins-Christian-Henderson-Daviess-McLean- Muhlenberg-Todd-Perry MO-Bollinger-Cape Girardeau-Wayne MO-Carter- Ripley-Butler-Stoddard-Scott-Mississippi-New Madrid- 338 PM CDT Thu Nov 2 2017 This Hazardous Weather Outlook is for portions of southern Illinois, southwest Indiana, western Kentucky, and southeast Missouri. .DAY ONE...This afternoon and Tonight Scattered thunderstorms are forecast to move from northwest to southeast across the area tonight with the passage of a cold front. A few strong storms cannot be ruled out through the evening hours. .DAYS TWO THROUGH SEVEN...Friday through Wednesday A chance of thunderstorms is forecast throughout the region Sunday through Tuesday night. A few severe thunderstorms will be possible as a cold front passes through the region Sunday night. Otherwise, locally heavy rainfall and lightning will be the primary concerns. .SPOTTER INFORMATION STATEMENT... Spotter activation is not anticipated at this time. CN
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE PADUCAH KY 1032 PM CDT Thu Nov 2 2017 ILZ075-076-081-082-030445- JEFFERSON-WAYNE IL-FRANKLIN-HAMILTON- INCLUDING THE CITIES OF MOUNT VERNON, FAIRFIELD, WEST FRANKFORT, AND MCLEANSBORO 1032 PM CDT Thu Nov 2 2017 At 1030 PM, doppler radar showed strong thunderstorms moving through the Mount Vernon Illinois area toward Franklin, Wayne and Hamilton counties. Winds just over 40 mph were clocked at the airport in Mount Vernon just a few minutes ago. Some small hail may accompany the stronger storms as well through 1130 PM. CN
The Evansville,IN radar (KVWX), 88 km away, was scanning. The volume nearest the first event began at 04:30 UTC.
1 hail, 1 flash flood. Local standard time, as filed.
Illinois Route 14 was flooded at an intersection on the west side of Benton. Cars were stalling in the intersection. A car slid off Route 14 between Benton and Macedonia.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Illinois in 2017Every state in 2017This day in weather historyWarnings in Illinois, November 2017
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 724332, 724331.